BMJ: ‘Adding a sulfonylurea to metformin looks safer than switching to one’

BMJ: ‘Adding a sulfonylurea to metformin looks safer than switching to one’

July 25 2018 Switching to sulfonylureas in type 2 diabetes has been linked with an increased risk...

Effect of omega-3 or other fatty acids on heart disease is negligible finds Cochrane review

Effect of omega-3 or other fatty acids on heart disease is negligible finds Cochrane review

July 19 2018 Cochrane researchers have published research indicating that omega 3 supplements...

DOACs associated with reduced risk of major bleeding compared to warfarin

DOACs associated with reduced risk of major bleeding compared to warfarin

July 11 2018 Direct oral anticoagulants (DOACs) have been associated with reduced risks of major...

Recorded penicillin allergy associated with increased risk of MRSA and C difficile

Recorded penicillin allergy associated with increased risk of MRSA and C difficile

July 3 2018 People who have a record of penicillin allergy are at an increased risk of developing...

MPS advises of need for better awareness of cauda equina red flag symptoms

MPS advises of need for better awareness of cauda equina red flag symptoms

May 9 2018 The Medical Protection Society is advising doctors of a revision to the NICE Clinical...

  • BMJ: ‘Adding a sulfonylurea to metformin looks safer than switching to one’

    BMJ: ‘Adding a sulfonylurea to metformin looks safer than switching to one’

    Wednesday, 25 July 2018 14:07
  • Effect of omega-3 or other fatty acids on heart disease is negligible finds Cochrane review

    Effect of omega-3 or other fatty acids on heart disease is negligible finds Cochrane review

    Thursday, 19 July 2018 10:36
  • DOACs associated with reduced risk of major bleeding compared to warfarin

    DOACs associated with reduced risk of major bleeding compared to warfarin

    Wednesday, 11 July 2018 13:22
  • Recorded penicillin allergy associated with increased risk of MRSA and C difficile

    Recorded penicillin allergy associated with increased risk of MRSA and C difficile

    Tuesday, 03 July 2018 16:51
  • MPS advises of need for better awareness of cauda equina red flag symptoms

    MPS advises of need for better awareness of cauda equina red flag symptoms

    Wednesday, 09 May 2018 16:01

AlertAugust 24 2015

A drug safety update is advising of the risk of severe bradycardia and heart block when taking simeprevir with sofosbuvir alongside amiodarone.

The MHRA issued the update having warned of risks with sofosbuvir combination therapy with amiodarone in May. This latest advisory is extended to simeprevir.

It is advising that when treating patients with both heart rhythm disorders and hepatitis C to monitor patients, particularly during initiating new therapy or during the first few weeks of therapy as follows:

  • closely monitor patients on amiodarone if they start taking any of the following combinations: simeprevir and sofosbuvir; sofosbuvir and daclatasvir; or the fixed-dose combination of sofosbuvir and ledipasvir
  • only start amiodarone in patients taking any of these antiviral combinations when other antiarrhythmics are not tolerated or contraindicated, and monitor closely
  • patients at high risk of bradyarrhythmia need to be monitored continuously for 48 hours in an appropriate clinical setting after starting concomitant amiodarone and antiviral treatment
  • due to the long half-life of amiodarone, monitor patients who have stopped amiodarone within the last few months but who need to start taking any of the antiviral combinations.

The MHRA says patients taking amiodarone with any of the antiviral combinations should watch out for signs and symptoms of bradycardia and heart block, and get medical help urgently if they experience any of these symptoms:

  • shortness of breath
  • light-headedness
  • palpitations
  • fainting

Health professionals are also asked to report any suspected adverse reactions to any medicine using the Yellow Card system.

The advice was updated following two cases being reported in the EU of bradycardia events associated with the drugs.

Link:

MHRA Drug Safety Update         

Clinical News

July 27 2018 Adolescent boys will be offered the human papilloma virus (HPV) vaccine to protect them from cancer, the Department of Health and Social Care has announced.
July 20 2018 Doctors are being reminded to ensure that any patient or other records which may be relevant to the UK Infected Blood Inquiry are not destroyed. Earlier this month, the Inquiry’s Chair, Sir...